Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Tuberculosis

Exposed to TB, need help

05/30/2008

Question:

My daughter was exposed to TB when she was 4 years old. She is now 8, and I am considering giving her the medication recommened by the doctor (I have put it off since then, regularly getting her lungs checked). The only problem is the side effects of the drug consist of damaging your liver, your eye sight, and possibly contracting hepatitis. On the flip side, she is getting older, and I don`t want her to develop the full disease when she becomes older. We have medicaid insurance so the doctors are not the best when it comes to getting the best possible care and information. Please help me if you can.

Answer:

Children, particularly, those under the age of four years old, who are exposed to someone with active tuberculosis (TB) disease of the lung, are at higher risk of developing active TB disease than adults. Your daughter probably had a positive tuberculin skin test and a negative chest radiograph (CXR) and was diagnosed with latent TB infection (LTBI).

LTBI means that the TB germs are in the body, but they are not making the person sick yet. TB disease can develop if the dormant (sleeping) TB germs in the body wake up and begin to grow and make the person sick with TB disease.

LTBI is usually treated with a medicine called isoniazid (INH) for 9 months. INH kills the TB germs in the body and prevents the TB disease from developing. INH is considered a very safe medication relative to many others. However, as with any medication, side effects can occur. Side effects can include rash, loss of appetite, loss of energy, stomach pain, or the white part of the eyes change to yellow. Stop the medicine immediately, if your daughter develops any of these symptoms and call your doctor. Overall, side effects to INH in this age group occur less than 1% of the time.

Because your daughter was exposed to someone with active TB disease, we would recommend that she see a doctor and begin treatment. Most areas have a TB clinic with physicians and nurses who work specifically with patients with TB and LTBI. They can provide you with additional information about the TB infection and medication side effects.

For more information:

Go to the Tuberculosis health topic, where you can:

Response by:

Shu-Hua   Wang, MD, MPH&TM Shu-Hua Wang, MD, MPH&TM
Clinical Assistant Professor of Infectious Diseases
Clinical Assistant Professor of The Division of Epidemiology
College of Medicine
The Ohio State University